Wyoming, 2015

High Wind in Wyoming, September 16, 2015

September 16, 2015 · NWS RIW · 3 events in 3 counties and zones

A combination of a tight pressure gradient associated with a cold front crossing the area and strong mid-level winds mixing to the surface produced high winds in portions of central Wyoming. Peak gusts of 58 mph and 63 mph were recorded at the Fales Rock RAWS and Hiland, respectively.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A combination of a tight pressure gradient associated with a cold front crossing the area and strong mid-level winds mixing to the surface produced high winds in portions of central Wyoming. Peak gusts of 58 mph and 63 mph were recorded at the Fales Rock RAWS and Hiland, respectively. The strongest winds occurred along State Highway 28 between Lander and Red Canyon. Gusts exceeding 60 mph were recorded near Red Canyon for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 16, 1:51 AM MST, 4 hours 39 minutes earlier.

Area forecast discussion, Sep 16, 1:51 AM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
251 AM MDT WED SEP 16 2015

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

WV IMAGERY SHOWING ROBUST TROF/RIDGE PATTERN FROM W TO E ACROSS THE
CONUS W/ WY UNDER GOOD SW FLOW. ONE EMBEDDED WAVE/JET STREAK OVR
ECNTRL WY EXITING TO CNTRL/NRN PLAINS...WITH ANOTHER UPSTREAM WAVE
AND 100+ KT JET...WITH A FAIRLY WELL DEFINED BAROCLINIC LEAF OVR
SCNTRL ID...HEADED INTO WRN WY THIS MORNING. SFC HAS NEARLY
STATIONARY FRONT SAGGING INTO NRN WY WITH A LARGER DEVELOPING
CYCLONE ACROSS THE GREAT BASIN REGION OF NV/UT....THEN EVENTUALLY
ID/NWRN WY.

TODAY...INTERMOUNTAIN WEST/NRN ROCKIES UNDERGOING STRONG
CYCLOGENESIS...WITH CYCLONE QUICKLY HEADED NE TOWARD SWRN MT BEFORE
JUMPING EWD WITH THE TRANSLATION OF THE UPR TROF AND JET...WITH LEE
SIDE CYCLOGENESIS PROGRESSING BY THIS AFTERNOON FROM NRN TO NERN
WY/SERN MT. COPIOUS RAINFALL EARLY...BECOMING MIXED WITH AND TURNING
TO SNOW (SHOWERS) BY MID MORNING ACROSS THE WEST. SNOW LEVELS WILL
GENERALLY DROP FROM WELL ABOVE 11K FT EARLY THIS MORNING TO 8 - 8.5K
FT BY THIS AFTERNOON...THEN PERHAPS 7.5K FT BY THURSDAY MORNING. 24
HR SNOW AMOUNTS IN THE MOUNTAINS ABOVE 8000 FEET WILL RANGE FROM 1
TO 3 INCHES AT MOST LOCATIONS...WITH A FEW SPOTS IN THE TETONS AND
WRN WIND RIVER MOUNTAINS SEEING 3 TO 5 INCHES AT FAVORED LOCATIONS
IN THE HIGHEST ELEVATIONS. SPS TO GO ALONG WITH THIS. MEANWHILE...IN
THE WARM SECTOR E OF THE DIVIDE...THERE WILL BE A RAPID INCREASE IN
THE SFC  PRESSURE GRAD. THIS ALONG WITH INCREASED UPR LVL WINDS IN
THE VCNTY OF THE JET AND MODEST INSTABILITY WILL ALLOW FOR LL SW
WINDS TO INCREASE THIS AFTERNOON TO NEAR WARNING CRITERIA ACROSS THE
WIND CORRIDOR FROM NRN SWEETWATER COUNTY INTO NATRONA COUNTY (ZONES
19 AND 20). THESE ZONES WILL LIKELY SEE WINDS BLOWING 28 TO 38 MPH
WITH GUSTS 45 TO OCCASIONAL 55+ MPH WITH THE WINDIEST LOCATIONS
LIKELY BETWEEN JEFFREY CITY...BAIROIL...AND ERVAY. HIGH WIND
WARNING TO COVER THIS. ADDITIONALLY...THE LANDER FOOTHILLS (ZONE
18) WILL ALSO SEE SOME MOUNTAIN WAVE ACTION WITH WINDS SPEEDS 20
TO 35 MPH BUT WITH OCCASIONAL GUSTS 60 TO 65 MPH AT
TIMES...ESPECIALLY EARLY IN THE WARNING PERIOD (12PM TO 8PM).
OTHERWISE...FRONT THRU E OF THE DIVIDE IN THE EVENING W/ PRECIP
CHCS ENDING QUICKLY FROM W TO E MAINLY ALONG/NEAR THE FRONT.

THURSDAY WILL START OUT RATHER BENIGN ACROSS MOST OF THE FA...POST
FRONTAL AND A FEW SHOWERS LINGERING MAINLY ACROSS THE FAR SRN ZONES.
THEN THE NEXT STRONG EMBEDDED WAVE MOVES DOWN THRU THE MAIN TROF OUT
OF THE PAC NW...SPURRING THE PRODUCTION OF LEE CYCLOGENESIS IN
COLORADO...WITH GOOD WRAP AROUND MOISTURE RETURN INTO ERN WY BY
THURSDAY NIGHT. SO...LIGHT TO MODERATE SNOW SHOWERS ACROSS THE WEST
BY EARLY AFTERNOON...RAIN OR RAIN MIXED WITH SNOW OCCASIONALLY
CENTRAL AND EAST BY EARLY/MID EVENING...LASTING INTO FRIDAY MORNING
BEFORE EXITING EWD INTO THE PLAINS. 24 HR SNOW TOTALS THRU FRIDAY
MORNING SIMILAR TO THE DAY BEFORE ACROSS THE WEST...WITH 2 TO 4
INCHES POSSIBLE OVR THE NRN BIG HORN MOUNTAINS WHEN ALL IS SAID AND
DONE. BY FRIDAY MID-DAY...SECONDARY FRONT MOVES S ACROSS THE ERN
ZONES...WITH IMPROVING CONDITIONS BUT SEASONALLY COOL/COLD MOST
LOCATIONS. DRY THROUGH THE REST OF THE FCST PERIOD UNDER UPR LVL SW
RIDGING AND SFC HIGH PRESSURE.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

SYNOPSIS...A MAINLY DRY WESTERLY FLOW WILL BRING A WARMING TREND
OVER THE WEEKEND INTO THE FIRST DAY OF AUTUMN.  THE AUTUMNAL EQUINOX
OCCURS AT 221 AM MDT WEDNESDAY SEPTEMBER 23RD.

DISCUSSION...ONE LAST WEAK RIPPLE IN WESTERLY FLOW WILL MOVE EAST
ACROSS WYOMING SATURDAY MORNING WITH SPARSE MOISTURE TO WORK
WITH...POSSIBLY GENERATING A FEW SHOWERS ACROSS THE NORTHERN
MOUNTAINS. A BROAD ZONAL FLOW DEVELOPS BY MONDAY WITH W-E POLAR
JET STREAM STRETCHING ALONG 50N BEFORE FLOW BEGINS TO BACK BY
WEDNESDAY AS UPPER TROUGH DIGS ACROSS THE NE PACIFIC. A SHORTWAVES
MOVING ACROSS WEST AND CENTRAL CANADA MAY PUSH A WEAK COLD FRONT
INTO NORTHERN WYOMING MONDAY NIGHT...AND LEFT THE IDEA OF SLIGHT
CHANCE POPS ACROSS THE FAR NORTH ALONG THIS BOUNDARY.
HOWEVER...THE SHALLOW FRONT WILL NOT IMPACT OVERALL WARMING TREND
AS HEIGHTS BUILD ON TUESDAY...H7 TEMPERATURES RISE TO NEAR 10-12C.
AS FLOW BEGINS TO BACK ON WEDNESDAY...BOTH ECMWF AND GFS BRING UP
SOME SUB-TROPICAL MOISTURE NORTH ACROSS THE GREAT BASIN...INTO
SOUTHERN WYOMING LATE WEDNESDAY. CONFIDENCE TOO LOW THAT ANY OF
THIS MOISTURE WILL MAKE IT THIS FAR NORTH ON THE FIRST DAY OF
AUTUMN (EIGHT DAYS OUT) TO ADD SIGNIFICANT POPS ACROSS THE SOUTH.

&&

.AVIATION.../12Z ISSUANCE/

PLEASE SEE THE AVIATION WEATHER CENTER FOR THE LATEST INFORMATION ON
ICING AND TURBULENCE FORECASTS.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

WIDESPREAD MOUNTAIN SNOW/VALLEY RAIN WITH A FEW THUNDERSTORMS WILL
OCCUR TODAY...ESPECIALLY ALONG AND NORTHWEST OF A KEMMERER TO SOUTH
PASS LINE. THE MOST IMPACTED TERMINAL WILL BE KJAC WHERE PERIODS OR
EVEN PERSISTENT MVFR CONDITIONS ARE EXPECTED THIS MORNING GRADUALLY
IMPROVING IN THE MID/LATE AFTERNOON. MOUNTAINS WILL BE OBSCURED
THROUGH THE DAY...WITH LIFR CONDITIONS OVER MOUNTAIN PASSES. THE
EXCEPTION WILL BE SOUTH PASS WHERE CEILINGS ARE EXPECTED TO BE
HIGHER. SNOW LEVELS ARE EXPECTED TO LOWER TO ABOUT 8000 FEET THIS
MORNING OVER THE FAR WEST...WITH POTENTIAL ICING OCCURS. STRONG
SOUTH TO SOUTHWEST WINDS WILL DEVELOP IN MOST LOCATIONS THIS
MORNING...WITH A SHIFT TO MORE WESTERLY IN THE AFTERNOON AND EVENING
IN WAKE OF THE FRONT. THE PRECIPITATION IS EXPECTED TO END IN MOST
AREAS BETWEEN 21Z AND 02Z...WITH THE EXCEPTION OVER SWEETWATER
COUNTY AND YELLOWSTONE WHERE SOME SHOWER ACTIVITY COULD LINGER. DUE
TO THE RECENT PRECIPITATION AND HIGH BL MOISTURE AND SOME
CLEARING...EXPECT SOME FOG/LOW CLOUDS TO FORM. WILL HANDLE THIS WITH
SOME VCFG FOR NOW.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

INITIALLY THE MAIN CONCERN WILL BE SOME LOW LEVEL WIND SHEAR ON THE
LEE SIDE OF MOUNTAIN RANGES...ESPECIALLY AT KLND. STRONG SOUTH TO
SOUTHWEST WINDS ARE EXPECTED TO DEVELOP BY LATE MORNING IN MOST
AREAS...SHIFTING TO THE WEST OR NORTHWEST IN WAKE OF A STRONG COLD
FRONT PUSHING ACROSS THE AREA BETWEEN 20Z AND 01Z. MUCH OF THE
PRECIPITATION WILL FALL ALONG AND WEST OF THE DIVIDE WITH THIS
SYSTEM...BUT EXPECT ISOLATED TO LOCALLY SCATTERED CONVECTION IN THE
AFTERNOON/EVENING ESPECIALLY AS THE FRONT MOVES ACROSS THE AREA.
BRIEF MVFR CONDITIONS COULD OCCUR IN SHOWER ACTIVITY AT AREA
TERMINALS...OTHERWISE VFR CONDITIONS WILL PREVAIL THROUGH THE TAF
PERIOD. ROUTES FLYING WEST OVER THE DIVIDE KRIW OR KCOD TO KJAC WILL
ENCOUNTER IFR/LIFR CONDITIONS IN LOW CLOUDS AND SNOW.

&&

.FIRE WEATHER...

FIRE DANGER LOW WEST OF THE DIVIDE...LOW TO MODERATE EAST OF THE
DIVIDE AS A COUPLE OF ROBUST EARLY WINTER WEATHER SYSTEMS BUILD INTO
WYOMING FROM THE WEST. COOLER EVERYWHERE TODAY BY AS MUCH AS 10
DEGREES...WITH INCREASED RH VALUES. ZONES WEST OF THE DIVIDE SHOULD
SEE GOOD INCREASING CHANCES FOR WETTING RAINS (SNOWS ABOVE 8500
FEET) TODAY/TONIGHT. EAST OF THE DIVIDE WILL BE QUITE
BREEZY/WINDY...ESPECIALLY ACROSS THE WIND CORRIDOR BETWEEN NORTHERN
SWEETWATER COUNTY AND NATRONA COUNTY WITH ISOLATED TO WIDELY
SCATTERED SHOWERS OR AN ISOLATED THUNDERSTORM BY LATE AFTERNOON
EVENING. LATER THURSDAY...ANOTHER EARLY WINTER SYSTEM WILL HEAD INTO
WYOMING...OFFERING UP MORE SNOW AND RAIN SHOWERS WEST...AND BETTER
CHANCES FOR WETTING RAINS EAST OF THE DIVIDE THIS TIME AROUND...AND
ALL WITH A BIT LESS WIND TO AGGRAVATE THINGS. SIGNIFICANT DRYING
WILL NOT BEGIN TO OCCUR UNTIL AT LEAST SATURDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
WYZ018>020.

&&

SHORT TERM...BRAUN
LONG TERM...AEM
AVIATION...WM
FIRE WEATHER...BRAUN
Hazardous weather outlook, Sep 16, 2:09 AM MST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
309 AM MDT WED SEP 16 2015

WYZ001>020-022>030-171100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
309 AM MDT WED SEP 16 2015

...HIGH WIND WARNING FOR PORTIONS OF CENTRAL WYOMING THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS IN THE
WEST...WINDY WITH SCATTERED SHOWERS AND A FEW THUNDERSTORMS ACROSS
THE CENTRAL AND SOUTH. HIGH WIND POSSIBLE FROM NATRONA
COUNTY...WEST TO THE LANDER FOOTHILLS AND THE GREEN MOUNTAINS.
SNOW LEVELS DROPPING FROM 11500 FEET TODAY TO 8500 FEET TONIGHT IN
THE WEST. 1 TO 3 INCHES OF SNOW FOR MOST MOUNTAIN LOCATIONS...WITH
ISOLATED AREAS RECEIVING UP TO 5 INCHES. SUB FREEZING
TEMPERATURES WILL BE POSSIBLE ACROSS MUCH OF THE WESTERN HALF OF
THE STATE BY LATE TONIGHT INTO THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...FREEZING TEMPERATURES TO START THE DAY ACROSS THE
WEST...WITH SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS ONCE AGAIN POSSIBLE BY MID DAY WEST...AFTERNOON
CENTRAL AND EAST...ENDING FROM WEST TO EAST OVERNIGHT THURSDAY
INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS IN EXCESS OF 50
MPH OR ANY WIND DAMAGE. THANK YOU.

In the hours before

Special weather statement, Sep 16, 1:17 AM MST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
217 AM MDT WED SEP 16 2015

WYZ001-161800-
YELLOWSTONE NATIONAL PARK-
INCLUDING THE CITIES OF...LAKE...MAMMOTH...OLD FAITHFUL
217 AM MDT WED SEP 16 2015

...WESTERN MOUNTAIN SNOWFALL TODAY AND THURSDAY...

ANOTHER SIGNIFICANT ROUND OF PRECIPITATION IS EXPECTED THIS
MORNING THROUGH EARLY AFTERNOON FOR YELLOWSTONE. AN ADDITIONAL
0.25 TO 0.50 INCH OF RAIN IS LIKELY...WITH ISOLATED AMOUNTS TO ONE
INCH POSSIBLE. A STRONG COLD FRONT WILL SWEEP ACROSS YELLOWSTONE
BETWEEN 7 AM AND 10 AM...LOWERING SNOW LEVELS FROM AROUND 10500
FEET TO ABOUT 8000 FEET. 1 TO 3 INCHES OF SNOW COULD ACCUMULATE
ABOVE 9000 FEET...BY THE TIME THE PRECIPITATION TAPERS OFF THIS
AFTERNOON. MOUNTAIN PASSES SHOULD REMAIN MAINLY WET...BUT COULD
BRIEFLY BECOME SLUSHY AND SLICK DURING HEAVIER BURSTS OF SNOWFALL.

A BREAK IN THE PRECIPITATION IS EXPECTED WEDNESDAY NIGHT...BEFORE
ANOTHER ROUND OF RAIN AND SNOW IS EXPECTED THURSDAY AND THURSDAY
NIGHT.

WYZ012>016-023>025-161800-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-STAR VALLEY-SALT RIVER AND WYOMING RANGES-
UPPER GREEN RIVER BASIN FOOTHILLS-
INCLUDING THE CITIES OF...JACKSON...DUBOIS...AFTON...ALPINE...
STAR VALLEY RANCH...THAYNE...PINEDALE
217 AM MDT WED SEP 16 2015

...WESTERN MOUNTAIN SNOWFALL TODAY AND THURSDAY...

ANOTHER SIGNIFICANT ROUND OF PRECIPITATION IS EXPECTED THIS
MORNING THROUGH EARLY AFTERNOON FOR WESTERN WYOMING. AN
ADDITIONAL 0.25 TO 0.50 INCH OF RAIN IS LIKELY...WITH ISOLATED
AMOUNTS TO ONE INCH POSSIBLE. A STRONG COLD FRONT WILL SWEEP
ACROSS WESTERN WYOMING BETWEEN 7 AM AND 10 AM...LOWERING SNOW
LEVELS FROM AROUND 10500 FEET TO ABOUT 8000 FEET. 1 TO 3 INCHES OF
SNOW COULD ACCUMULATE ABOVE 9000 FEET...WITH HIGHER AMOUNTS
POSSIBLE ABOVE 10500 FEET BY THE TIME THE PRECIPITATION TAPERS
OFF THIS AFTERNOON. TETON PASS SHOULD SEE A CHANGE OVER TO SNOW
LATER THIS MORNING...BUT AT THIS TIME THE ROAD IS EXPECTED TO
REMAIN JUST WET. TOGWOTEE PASS COULD BECOME SLUSHY AND SLICK AT
THE VERY TOP...ESPECIALLY DURING BURSTS OF HEAVIER BURSTS OF
SNOWFALL. THE HIGHER REACHES OF THE WESTERN WIND RIVER MOUNTAINS
COULD SEE AS MUCH AS 3 TO 5 INCHES OF NEW SNOWFALL BY THURSDAY
MORNING WITH MORE ON THE WAY LATER THURSDAY EVENING.

A BREAK IN THE PRECIPITATION IS EXPECTED FOR MUCH OF TONIGHT...BUT
ANOTHER ROUND OF ACCUMULATING MOUNTAIN SNOW AND VALLEY RAIN IS
EXPECTED THURSDAY...WITH THE RAIN POSSIBLY CHANGING TO SNOW TO THE
VALLEY FLOOR ACROSS THE WESTERN VALLEYS THURSDAY NIGHT.
Special weather statement, Sep 16, 1:17 AM MST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
217 AM MDT WED SEP 16 2015

WYZ001-161800-
YELLOWSTONE NATIONAL PARK-
INCLUDING THE CITIES OF...LAKE...MAMMOTH...OLD FAITHFUL
217 AM MDT WED SEP 16 2015

...WESTERN MOUNTAIN SNOWFALL TODAY AND THURSDAY...

ANOTHER SIGNIFICANT ROUND OF PRECIPITATION IS EXPECTED THIS
MORNING THROUGH EARLY AFTERNOON FOR YELLOWSTONE. AN ADDITIONAL
0.25 TO 0.50 INCH OF RAIN IS LIKELY...WITH ISOLATED AMOUNTS TO ONE
INCH POSSIBLE. A STRONG COLD FRONT WILL SWEEP ACROSS YELLOWSTONE
BETWEEN 7 AM AND 10 AM...LOWERING SNOW LEVELS FROM AROUND 10500
FEET TO ABOUT 8000 FEET. 1 TO 3 INCHES OF SNOW COULD ACCUMULATE
ABOVE 9000 FEET...BY THE TIME THE PRECIPITATION TAPERS OFF THIS
AFTERNOON. MOUNTAIN PASSES SHOULD REMAIN MAINLY WET...BUT COULD
BRIEFLY BECOME SLUSHY AND SLICK DURING HEAVIER BURSTS OF SNOWFALL.

A BREAK IN THE PRECIPITATION IS EXPECTED WEDNESDAY NIGHT...BEFORE
ANOTHER ROUND OF RAIN AND SNOW IS EXPECTED THURSDAY AND THURSDAY
NIGHT.

WYZ012>016-023>025-161800-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-STAR VALLEY-SALT RIVER AND WYOMING RANGES-
UPPER GREEN RIVER BASIN FOOTHILLS-
INCLUDING THE CITIES OF...JACKSON...DUBOIS...AFTON...ALPINE...
STAR VALLEY RANCH...THAYNE...PINEDALE
217 AM MDT WED SEP 16 2015

...WESTERN MOUNTAIN SNOWFALL TODAY AND THURSDAY...

ANOTHER SIGNIFICANT ROUND OF PRECIPITATION IS EXPECTED THIS
MORNING THROUGH EARLY AFTERNOON FOR WESTERN WYOMING. AN
ADDITIONAL 0.25 TO 0.50 INCH OF RAIN IS LIKELY...WITH ISOLATED
AMOUNTS TO ONE INCH POSSIBLE. A STRONG COLD FRONT WILL SWEEP
ACROSS WESTERN WYOMING BETWEEN 7 AM AND 10 AM...LOWERING SNOW
LEVELS FROM AROUND 10500 FEET TO ABOUT 8000 FEET. 1 TO 3 INCHES OF
SNOW COULD ACCUMULATE ABOVE 9000 FEET...WITH HIGHER AMOUNTS
POSSIBLE ABOVE 10500 FEET BY THE TIME THE PRECIPITATION TAPERS
OFF THIS AFTERNOON. TETON PASS SHOULD SEE A CHANGE OVER TO SNOW
LATER THIS MORNING...BUT AT THIS TIME THE ROAD IS EXPECTED TO
REMAIN JUST WET. TOGWOTEE PASS COULD BECOME SLUSHY AND SLICK AT
THE VERY TOP...ESPECIALLY DURING BURSTS OF HEAVIER BURSTS OF
SNOWFALL. THE HIGHER REACHES OF THE WESTERN WIND RIVER MOUNTAINS
COULD SEE AS MUCH AS 3 TO 5 INCHES OF NEW SNOWFALL BY THURSDAY
MORNING WITH MORE ON THE WAY LATER THURSDAY EVENING.

A BREAK IN THE PRECIPITATION IS EXPECTED FOR MUCH OF TONIGHT...BUT
ANOTHER ROUND OF ACCUMULATING MOUNTAIN SNOW AND VALLEY RAIN IS
EXPECTED THURSDAY...WITH THE RAIN POSSIBLY CHANGING TO SNOW TO THE
VALLEY FLOOR ACROSS THE WESTERN VALLEYS THURSDAY NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Lander Foothills

When
September 16, 6:30 AM MST to 1:15 PM MST
Where
Lander Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Wind gusts along State Highway 28 between Lander and the top of Red Canyon routinely gusted over 60 mph for several hours.

High Wind, Green Mountains & Rattlesnake Range

When
September 16, 11:10 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

The RAWS site at Fales Rock recorded a wind gust of 58 mph.

High Wind, Natrona County Lower Elevations

When
September 16, 12:50 PM MST to 12:55 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The sensor at Hiland recorded wind gusts of 63 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602480, 600925, 600926.